Collaboration between regulators and industry on design of drugs could reduce errorsBMJ 2007; 335 doi: https://doi.org/10.1136/bmj.39360.653553.94 (Published 11 October 2007) Cite this as: BMJ 2007;335:743
Drug regulators could work more closely with manufacturers and patient safety organisations to reduce treatment errors, experts on patient safety told a conference last week.
The design of drugs and their packaging, nomenclature of different products, and labelling all contributed to some of the 6000 drug treatment errors reported every month to the UK National Patient Safety Agency's national reporting and learning system from June 2006 to May 2007, Bruce Warner, senior pharmacist for the agency, told the conference in London on reducing treatment errors, which was organised by Healthcare Events.
One example was the similarity in trade names between the proton pump inhibitor omeprazole, which is sold as Losec, and the diuretic furosemide, marketed as Lasix, said David Williams, the clinical pharmacology lead for patient safety research at the University of Aberdeen.
In the United States a decision had been made to change the name of Losec to Prilosec because of pharmacists' confusion, but this had not happened across Europe. Dr Williams said, “When we regulate medicines, as part of the regulation process we should check that they have been risk assessed for when they are used in practical terms by a patient.”
Dr Warner said it was a “long, slow process” to work with the Medicines and Healthcare Products Regulatory Agency on this.
He said, “Closing the gap between what is a regulatory requirement and what we feel is a safe presentation of a product for patients is [an issue] we are working with them on all the time . . . They have a framework in which they do their work, and the work we do is slightly outside of that framework. It is joining the two up that we are trying to do.”
He told delegates that 70 000 patient safety reports were made each month to the national reporting and learning system. Of the 6000 treatment related reports each month, 78% came from acute trusts but only 2% from GPs and dentists. Another 15% came from community hospitals and mental health trusts and 5% from community pharmacies.
“When we consider that 90% of health care is carried out in the community, that 2% suggests a huge under-reporting,” he said.
Around 55% of the reported errors related to the administration of drugs, 20% to dispensing and preparation, and 17% to prescribing. Anticoagulants were linked to 600 incidents of harm or near harm to patients in the United Kingdom between 1990 and 2002.
Dr Williams pointed out that doctors often get blamed in the media for prescribing errors, yet they don't get as much training on pharmacology as nurses and pharmacists do.
“On day one we expect doctors to write a prescription for quite toxic medications, and that can be quite formidable,” he said.
A 2007 survey of 64 trainee doctors in foundation year 1 in Aberdeen found that 30% rated their knowledge of pharmacology as poor and that 42% said they had not been taught about avoiding adverse drug reactions during their undergraduate training (British Journal of Clinical Pharmacology 2007;64:363).
King's College Hospital NHS Foundation Trust in London is using a list of trigger drugs (drugs often used to treat patients after an adverse drug event) as a way to identify adverse drug events. Details of the scheme were reported to the conference by Georgina Boon, a pharmacist, and Gillian Cavell, deputy director of pharmacy at the trust.
Over six weeks 115 trigger drugs were prescribed to 88 patients from medical and surgical wards, and 51 of these drugs were linked to unpreventable adverse drug reactions or preventable adverse drug incidents in 37 patients. A third of these patients (12) had preventable adverse drug incidents.
Dr Cavell said, “We see every hospital inpatient drug chart every day, so we see this drug within a day of it being written. There is more of an opportunity then to go back and say, ‘Why was this drug prescribed? Was it because something happened that shouldn't have?' The people will still be around, and we can ask them about it.”
The trust has seen its reports of adverse drug events linked to trigger drugs rise from nine to 25 since October 2006, when the list was promoted across the trust.
In the United States a computer system that uses trigger drugs to detect adverse drug events was found to increase reporting rates over traditional record keeping or voluntary reporting.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial